CSN Login
Members Online: 19

After effects of chemo

Lyrical's picture
Lyrical
Posts: 4
Joined: Jan 2011

No one one told me that after i was in remission that after effects could and did start. I have difficulty remembering things and often have to read my school word 3 or 4 times to try and get a good grasp of what's going on. I tend to forget what i'm doing or can't think of the correct words when i'm speaking. I also have neuropathy (i think i spelled it right) and pain in my legs and arms. I thank God i'm here, however, it's not easy to exist this way. I'm unable to work and i stay depressed. Please if there is anyone out there that can give me some glimmer of hope, please respond.

po18guy
Posts: 250
Joined: Nov 2011

What you are experiencing is informally called "chemo brain", and it is under study. It affects people differently, depending upon numerous factors, including age, type of chemo or radiation, etc. There is no way to predict its outcome, length of stay, or seriousness. This is one that you simply must ride out, while being thankful that you are alive. It may be part of your "new normal" There are some supplements that may offer some assistance - you may want to speak with doctor about them.

As to neuropathy, I have permanent damage to the nerves in my feet and fingers - more so in my feet. It is not normally painful, being more on the order of an annoyance. Do not ask me to walk a straight line, as I can no longer do that. Good thing that I do not drink ;-) No one, except time, can tell you how much your symptoms will clear up. In my case, they have remained the same, which is a blessing, since they have not gotten worse.

If you thank God for being alive, don't stop! Faith has sustained me through cancer diagnosis, treatment, and into survivorship. I thank God each morning upon awakening. As odd as this sounds, since contracting cancer, I have never been happier. Each day actually means something now. Each experience is just that much more meaningful and intense. I am grateful to be alive, and am happy to be anywhere.

jimwins's picture
jimwins
Posts: 2106
Joined: Aug 2011

Hi Lyrical - love that name by the way :).
I pretty much agree with what po18guy said.

I have difficulty reading sometimes - almost like dyslexia.
I'll mis-read words on occasion and I'll go blank when talking
because I'm trying to get the right word or name. It hasn't been
very bad but it has happened. I've on rare occasions had some weirdness
in my legs and toes but it's very short. I think I've lost some coordination
but part of that could be from weakness. My main experience at this point
after finishing chemo for about two months is extreme fatigue. I tire
easily and have to take naps almost every day.

I also take atavan regularly and ambien as needed and those could
be having an impact also.

It would help us if you'd post more in the about me as to the type of
cancer you have dealt with and the chemo you received. Those with
similar regimens can chime in about their experiences.
I was on 6 cycles of R-EPOCH for Diffuse Large B Cell Lymphoma.

I hope things get better. Effects from treatment seem to be individual.
From reading here for awhile - some bounce back quicly while others do
more slowly. A comment you hear is "the new normal" - the new you after
cancer (and treatment). I can't say I've arrived at a new normal yet as
I'm so soon after treatment but I know I have been forever changed and
I intend to make the best of it. Like you, I'm very thankful to have been
so fortunate. I haven't worked since March 17, 2011 and that is a real
adjustment too. I get bored and depressed at times - especially since I lost
my dear sister very recently (12/21). I'm doing my best to take things
one day at a time.

Anyway, you are not alone here. Others will chime in and offer support and
share experiences. Hang in there....

Hugs and positive thoughts,

Jim
DX: DLBL 4/2011, Chemo completed 10/2011, currently in remission. :)
Members are sharing recipes!:
♥ Recipe Sharing Project

allmost60's picture
allmost60
Posts: 3184
Joined: Jul 2010

Hi Lyrical,
I was told very little by my doctor about after effects once treatment was finished. The one thing he did say was that the chemo can stay in our bodies up to 6 months or longer after finishing. Fatigue, achey joints and hip pain have been my main complaints. I had slight neuropathy in my toes and fingers, starting after round 3 of 6, but one year later it has gone away. Every so often I will get some tingling in my feet if I've been on them for awhile...nothing painful, just annoying. I also got a bit fuzzy headed and forgetful throughout my chemo rounds which remained for least 6 months after finishing. It is much better now, but I do write myself notes more often. I think the severity of side effects depends on the type of chemo one gets. Some are harsher than others. Mine was R-CVP which is one of the less harsh types. I was diagnosed in June of 2010 with Follicular NHL-stage3-grade2-typeA. I completed 6 rounds of chemo..(Dec 2010)) and now doing Rituxan maint(started Feb 2011) consisting of bi-monthly infusions. Just finished my first year of Rituxan with one more year to go. This cancer business can be very scary, but it is all do-able. Take care and keep us informed as to how you are doing. Best wishes...Sue (age 61)
(FNHL-2-3A-6/10)

Lyrical's picture
Lyrical
Posts: 4
Joined: Jan 2011

i just wanted to thank everyone for replying to my post. I learn quite a bit especially about chemobrain. i thought that only occurred while you're undergoing chemo. Today i sat in my programming class struggling to remember everything i learned last semester. I'm trying to push through, and i have to admit i got discouraged and i remember all of the encouragement and kind words. Thank u, a thousand times thank u

po18guy
Posts: 250
Joined: Nov 2011

The Lord would not have given you this cross to bear without also giving you the strength to bear it. Though it may not be easy, it will be worth it. Keep pushing through it. Although this may never happen to you, cancer sometimes leads us to a different direction in life. For me, it all became much easier when I abandoned my life to God and put Him in charge. Prayers are ascending on your behalf.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network